Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 181, NWS Wichita, KS

August 18, 1997Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 18, 1997, 8:46 PM CDT for Harper County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 1997, 8:46 PM CDT (01:46 UTC)
Expired
Aug 18, 1997, 9:40 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:55 PM CDTThunderstorm Wind 61Ruella, KSDOUBLE-WIDE TRAILER HAD HALF IT'S ROOF TORN OFF. LARGE GRAIN BIN TIPPED OVER.
Aug 18, 9:00 PM CDTThunderstorm Wind 61Anthony, KSNUMEROUS LARGE TREE LIMBS DOWNED.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 190146 RRA
SVRICT
KSC077-190240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CDT MON AUG 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  HARPER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 940 PM CDT
 
* SOME TOWNS AFFECTED

    ANTHONY
    HARPER

* AT 845 PM RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
  SOUTHWEST OF ANTHONY OR 20 MILES SOUTHEAST OF MEDICINE LODGE
  MOVING NORTHEAST AT 20.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


CALAWAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:10 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 18, 4:10 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT MON AUG 18 1997

SHORT TERM:
NUMEROUS TS THAT DVLPD AS RSLT OF INTERACTION BTWN NRLY STNRY FNT
DRAPED ACRS E CO..N OK & S MO & SOAKED H85 FLO ADVCTG N INTO CWA.
LWR ATMOS TO RMN SOAKED OVRNGT & W/ ABV-MNTND FNT TO PUSH NE AS
WMFNT SUFF LIFT TO RSLT IN CONTD DVLPMT OF TS. LO 3-HRLY FFGS ACRS
C SCTR WARRANT FFA THIS AREA TNGT. PER THESE RSNS WENT CAT ON POPS
ACRS THE BOARD. W/ UPSLP GRAD IN PLACE OVRNGT THUS LTL CHG IN TEMPS
XPCTD.
ES

LONG TERM
NUMEROUS PROBLEMS TODAY WITH RECEIPT OF MODEL DATA AND ICWF
PREVENT MUCH DISCUSSION. S/W TO CROSS KS TONIGHT/PUSHING INTO MO ON
TUE WHILE SFC FRONT DRIFTS INTO NRN KS. DESPITE FRONT IN THE AREA
DURING THE DAY ON TUES...SUSIDENCE BEHIND DEPARTING S/W SHOULD LIMIT
CONV TO MAINLY MORNING PD. LOW POPS CE KS TUES NIGHT/SE KS WED
MORNING AS LLJ CONV ALONG OLD BOUNDARY MAY DEVELOP SEWRD MOVING
STORMS. DRY AND SLIGHTLY BELOW SEASONAL AVERAGES FOR THE EXTENDED.

FCSTID = 3
ICT   69  86  69  90 /  90  30  10  10
HUT   69  87  68  90 /  90  30  10  10
EWK   68  86  67  90 /  90  30  10  10
EQA   69  88  69  90 /  90  30  10  10
WLD   69  88  70  89 /  90  30  10  10
RSL   66  88  67  91 /  90  30  30  10
GBD   65  88  67  91 /  90  30  30  10
SLN   67  88  67  89 /  90  30  30  10
MPR   67  88  68  89 /  90  30  30  10
CFV   69  85  69  88 /  90  50  10  30
CNU   69  85  69  88 /  90  50  10  30
K88   69  85  69  88 /  90  50  10  30

.ICT...
KS...NONE.

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.